Goodafternoon all, My name ihab and i was diagnosed with Multiple Sclerosis on june 2011. I am 22 years old.
I am new to this site and i decided to create a discussion to first get to know you all on here and will also give a brief summary of my diagnosis and how ive lived with the disease for the past two years.
I was diagnosed with the disease on june 2011. My first symptoms were tingling, and weakness in my right leg. I got to the point where i couldn't walk on it. I was placed on 5 days of IV steroids and the symptoms were gone within a week or so. I was placed on Rebif for a year but i hated the fact that i had to take the shots so i wasn't very persistent with it which was not the best idea. My leg symptoms came back again within a year and again i took the steroids for 5 days.After speaking with my neurologist we decided on changing medication and now i am on BG12 tecfidera. I am now on the 3rd month of BG12. My MRI results in the two years with the MS were not very pleasant. When i first got diagnosed I had approximately 6 lesions on my brain and 3 on my spine. I havent had an MRI since a year due to Insurance issues.
Last week i got new symptoms and this time it is on my right eye. It started out with pain every time i move it. The pain gradually disappeared but my sight got really blurry and it still is now. I can still see with it but it is really blurry and i cannot distinguish between colors. I was placed on steroids for three days and since then it hasn't gotten better or worse. (Its been 3 days since my last IV dose). It is really starting to worry me now.
Overall i say i slowly started getting used to the fact that i have MS and it really bothers me when i get these symptoms because im still a college student and its really hard dealing with such a disease. But im definitely not letting it take over my life. I will reach my goals and i sure will help others as much as i can that are on the same boat as me fighting this disease reach their goals as well.
I would Love to hear your inputs on my situation and i would also love to hear your stories. My hopes for this discussion is to get to know some of you and hopefully have more detailed discussions regarding the disease and how we can all help each other.
Although the circumstances that brought you here are sad ones, I'm glad you found this forum. Talking with others helps us feel that we are not alone in this.
I've had MS for 14 years and never had optic neuritis, so I can't share any personal experiences with that symptom. I have read that steroid treatment might relieve the inflammation a bit faster than taking none at all, but that treatment doesn't affect the outcome. I hope your vision will return to normal eventually.
Since I am considering taking Tecfidera, I'm curious to know whether you experienced any initial side effects during the first couple of weeks. Some people have reported feeling flushed and on fire after taking a dose. Are you tolerating the drug well?
I definitely would say the side effects are much more tolerable than what Ive experienced with the Rebif. The only side effect ive experienced during the first few weeks of being on the medication were like you stated the flushing. I still get them up until now and it hasn't gotten any better or worse. I still get the same flushing around the cheeks and neck area very similar to what i experienced during my first few weeks of being on it.
So, overall id say the side effects are very tolerable and nothing serious. The flushing usually goes away within 2 to 3 hours.
And by the way did you get alot of flare ups during your 14 years with the disease? I am really worried because ive had the disease for 2 years and i already got 2 with my leg and now new symptoms on my eye.
I'm glad to hear that you're tolerating Tecfidera well and better than Rebif.
I haven't taken any disease-modifying drugs since I discontinued Tysabri in 2011. I've been waiting for an oral therapy that is relatively safe and well-tolerated. Prior to Tysabri, I took Copaxone for five years, then briefly took Rebif before starting Tysabri.
I've had a history of flaring only once every five years, with and without taking a disease-modifying drug. But we are all different that way, some of us have very active disease with frequent flare-ups and some of us flare less often. How frequently we flare has little bearing on how disabled we become. And how many lesions we have also has little to do with our degree of disability.
If you have flared once a year so far, I'd say that you are pretty average. And I'd even dare to suggest that you can tell if your drug therapy is helping if you go more than a year without a flare. I hope this will be the case for you.
I believe part of my problem with the flare ups is the eating. I never kept a good habit of consuming alot of vegetables and fruits. Sometimes ill go days without eating a good salad or even fruits. Another issue is my water consumption. I barely drink water sometimes and ill be fine throughout the whole day. Im not sure why that is.
Do you think keeping a good diet would benefit the MS? Not only for me but in general.
If so, do you think taking the vegetarian path can help?
While I believe that a healthy diet rich in fresh fruits and vegetables is a good idea for any number of reasons, I do not believe that any particular eating regimen will affect the disease process. There are those who would disagree, and there are diets out there being touted as the definitive MS diet--the latest described in a popular book by Dr. Terry Wahls.
Some people believe in taking mega doses of Vitamin D, B12, taking fish oil supplements, and/or eating foods high in Omega-3 fatty acids. There are no studies that support a clear, direct connection between vitamin deficiencies and MS (although having low D is widely recognized as being some kind of factor in MS risk), nor are there any studies that prove we benefit from this kind of supplementation regarding our disease activity. But, of course, there could be general health benefits, so it isn't a waste of time to try these things. Just make sure you aren't taking a harmful dose, do the research first.
That said, to each his own. If you believe that a change in your eating habits will make you feel better, then you should try it.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.